Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 100, NWS Flagstaff, AZ

August 18, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 18, 2018, 8:42 PM MST for Yavapai County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2018, 8:42 PM MST (03:42 UTC)
Expired
Aug 18, 2018, 10:38 PM MST
In force
116 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2186 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:48 PM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 18, 2:48 PM MST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
248 PM MST Sat Aug 18 2018

.SYNOPSIS...Expect a drying trend into early next week, with only
isolated thunderstorms expected on Sunday and Monday across
northern Arizona. Moisture will increase again starting Tuesday as
high pressure moves to a favorable position over New Mexico,
promising a return to active monsoon conditions.

&&

.DISCUSSION...
Scattered showers continue to develop and move across the area
today as limited moisture and subsidence aloft limits storm
development across the bulk of the area.

On Sunday, the ridge continues to move westward, with its center
over the Sierra Nevadas. This will direct more dry northwesterly
flow across the area. Limiting storm development further on
Sunday.

Monday will see the center of the ridge shifting back eastward
towards the Arizona and New Mexico border. Low level moisture is
expected to advect back into the region, however there is is not
going to be enough moisture to increase storm activity beyond the
higher elevations on Monday, but as additional moisture moves
into the region through the rest of the week, storm activity is
expected to increase Tuesday onward.

&&

.AVIATION...For the 00Z package...Expect mainly VFR conditions
across northern Arizona for the next 24 hrs. Scattered shower will
continue to develop and move over the Mogollon Rim, White
Mountains and other higher terrain. Afternoon winds will
generally be northwesterly at 10-15 kts gusting 20 kts. Light
winds are expected overnight before diurnal heating  Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The area will continue to dry out Sunday and
Monday as northwesterly flow develops. Enough low level moisture
will remain to keep a threat of convection over the higher terrain.

.Tuesday through Wednesday... The high pressure system shifts to
our east Tuesday opening up a southerly monsoonal flow and
bringing a return of moisture and isolated to scattered showers
and thunderstorms to the southern and western portions of the
district. Moisture will continue to increase across the district
Wednesday with an increase of convective activity.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk
AVIATION...Suk
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 18, 3:23 PM MST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
323 PM MST SAT AUG 18 2018

AZZ008-037-182300-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
323 PM MST SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 400 PM
MST...

At 321 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Cherry, or 10 miles southwest of Camp Verde, moving
south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cherry and Powell Springs Campground. The area near the
intersection of Interstate 17 and Highway 169 will also be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3461 11212 3463 11200 3442 11179 3432 11207
TIME...MOT...LOC 2221Z 342DEG 7KT 3448 11200

MAS
Local storm report, Aug 18, 5:08 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
508 PM MST SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND GST     2 SSE MIDDLE VERDE      34.59N 111.87W
08/18/2018  E60 MPH          YAVAPAI            AZ   TRAINED SPOTTER

&&

JJ
Local storm report, Aug 18, 6:45 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
645 PM MST SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      11 SSE CAMP VERDE       34.41N 111.79W
08/18/2018                   YAVAPAI            AZ   TRAINED SPOTTER

            GAP CREEK FLOODING OVER FOREST ROAD 574.
            ROAD IMPASSABLE.

&&

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:57 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 18, 7:21 PM MSTFlash Flood WarningFGZYavapai114 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.